Enbrel and Sulphasalazine

I saw my rheumy doc today after being on Enbrel alone for 5 weeks. He wants to start me on a low dose of SSZ because he says that Enbrel is not a mono therapy. I am terrified of this new DMARD since I was on MTX and Leflunomide in the past and both caused significant hair loss, crispy fingernails and made me feel and look old. My new hair growth is now about 3 inches long and I am feeling younger again. I really want to skip the SSZ. The Enbrel has been very effective since the first injection. However, on the 5th injection, I had a skin reaction and I am afraid my body might be rejecting it. Anybody have any advice or encouragement for me?

10 Replies

oldestnewest
  • Hi shareasmile, iv been on sulfasalazine for 4 months and haven't had any hair loss at all,I felt a bit sick when I first started taken them, but no other side effects, I am still having problems with my joints especially my feet underneath and my fingers,wrists too..

    so back at rheumatoid clinic on Monday to try and see if mtx helps not looking forward to trying another medication but if it works It will be great .. hope you soon feel much better. 😊

  • Hi

    I have been on sulfazalazine now for 5 years with no bad side effects whatsoever, especially no hair loss.

    I know how you are feeling as my first DMARD Medication was hydroxy made my hair fall out badly and I as only just 40 years I was devastated so this made me especially cautious when trying a new medication so took me 4 more years to give mtx a try because I was that scared. Although the mtx didn't make my hair fall out it gave me other side effects so I had my first Enbrel injection yesterday but I am still taking sulfazalazine alongside.

    I know all medication is different in different people but give it a try, I hope it works well for you too.

    Xx

  • Hello, I've had skin reactions with Enbrel but not at the injection site but elsewhere, skin/site reactions do seem fairly common especially in the early days, I took an allergy tablet before I injected and used sudocreme on it. Like you I had to introduce another DMARD as Enbrel wasn't doing much on its own, I got on fine with SSZ but developed a reaction but that's me!!! It does seem to be fairly well tolerated by others but as we know it's all trial and error until we find the right meds for us! All the very best and good luck 😊

  • Hello this is exactly the combination I am now on. I was on Embrel and mtx for 3 or 4 years but the mtx really made me feel awful. It's only when I stopped it and it had got out of my system that I realised how bad it made me feel. The consultant told me that I do need something else to 'boost' the embrel. I was on sulphasalazine back in the day when I was first diagnosed and it was a miracle drug then. So he put me back on it. So far so good. Neither drug gives me any known side effects and I am more or less managed very well on this combination. When reading about sulphasalazzine, it does seem to be mainly tolerated by people. You just have to find out what is right for you and I hope, like me, this is right for you too. Good luck xxx

  • Hi - I never had any side effects when on sulphasalazine alone and was on it for quite a few years. I am currently on Enbrel as a mono therapy as my levels of immunity were too low when it was used in conjunction with MTX (I kept getting infections which meant coming off all drugs).

    Enbrel has been incredibly effective alone but because of my previously good experience with SSZ I wouldn't hesitate to add a low dose if it was thought to be a good idea for me to do this especially if it meant the Enbrel would be effective for longer.

    I have had various levels of skin reactions at injection sites but was advised that this was likely to be a reaction to the levels of preservative in the drug (these apparently vary from batch to batch) and it does seem to have settled down now. However, always check as some people do get extreme reactions.

    Good luck with your decision. Bear in mind that if you did get any unwanted side effects, SSZ could easily be dropped.

    Best wishes. Jude

  • I have been on ssz for a few months with no hair loss. Headaches first few weeks but fine now. I had hair loss on Plaquenil but do not take that now as stopped working as well. x

  • Hi, I am on Enbrel and Mtx and they seem to be working quite well. Was on Mtx first and then Enbrel added. My nails are also bad but I have psoriatic arthritis which can affect nails. i experienced a rash with Enbrel to start, it is an allergic reaction to the preservative, I am surprised this was not explained to you, it is quite common. If you take an anti-histamine tablet, non-drowsy, when you do the injection it will help the rash. I know these medications are frightening as they are so powerful, and I think we all worry about the side effects, but everyone is different and you will not know until you try it. I do hope it works for you.

  • Hi I've been on sulfazalazine for just over 2 months and although I've felt a bit nauseas I find it ok. I was taking sulfazalazine before when I was younger for about a year then came off as I felt better. Now I know that was a silly thing to do, so back on it and fingers crossed I start feeling better again. I had similar side affects with mtx, feel unwell even at the thought of it as was on it from the age of 10 to 18. I feel uneasy taking new medication and have now been given etoricoxib 90mg tablets, not sure I want to take them due to the side effects. Hope sulfazalazine works well for you.

    Kirsty

  • Hello, I just started Enbrel myself and was told site reactions are very, very common. I was told to keep antihistamines on hand to take if it happens. Pop by your local drugstore and buy some Benedryl to keep on hand. Site reactions, unless they are causing bad infections are not a reason to stop taking the drug, or so I am told.

    If I get any site reactions that do not go away with Benedryl, then they will give me a topical, one of which is an asthma spray, you spray on the site reaction. I never heard of this before from anyone, but this is what I was told yesterday.

    You can always try the new Dmard and see how it goes, if you do have a bad reaction with hairloss you can always stop. I understand your concern and apprehension, I lost 50% of my hair from Arava, and had some shedding with MTX, but not too bad.

    I know that the biologics are often paired up with a DMARD.

    My Rheumy is starting me off on Enbrel alone, just to see how it goes, he is monitoring my bloodwork, and I am keeping a diary of my progress. If its needed he will add a DMARD later. From reading your post, I think that is exactly what your doctor did, and is now wanting to add a DMARD to boost the Enbrel.

    Some people do good on Sulpha and others not, so much of everything is trail and error, and there is no telling how you will do on a drug until you try it. I would follow what your Rheumy suggests, and keep a close eye on any hairloss. You can tell your Rheumy your concern and tell him that if the Sulpha causes more hairloss you are stopping it because you can not go through that again. I think if you at least give it a try the Rheumy will be happy you are willing to follow his advice.

    I wish you luck and I got my fingers crossed that you do not suffer anymore hairloss.

  • I was on SSZ, Leflunomide, & Hydroxychlor, after being allergic to Methotrexate. I felt horrible the entire time. I felt old & had the same issues as you. My rheumy doc never changed any of my medicines, except the Metho, even though I told him about my concerns. I literally felt death was coming soon and I'm only 50 years old. That doctor ended up dumping me & I had to find a new doc which I'll be seeing this Tuesday. At this time, my family doctor has me on Prednisone & Hydroxychlor. Like you, I'm so afraid I'm going to start losing my hair again. I've only been on it for a month & my fingernails are already brittle. I'm anxious to see the new doc to see what regime he's going to put me on. I wish I could give you the encouraging words you need to hear. I will keep you in my prayers. God bless.

You may also like...